Texas, 2024

High Wind in Texas, May 8, 2024

May 8, 2024 · NWS MAF · 2 events in 2 counties and zones

As the upper low over the northern Great Plains began to weaken, a secondary shortwave trough rounding its base caused another day of westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As the upper low over the northern Great Plains began to weaken, a secondary shortwave trough rounding its base caused another day of westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 1:47 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 8, 1:47 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 AM CDT Wed May 8 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 242 AM CDT Wed May 8 2024

Quasi-zonal flow and subtle mid-level ridging will continue today
through tomorrow. 500mb and 700mb geopotential heights and
vorticity show presence of vorticity features aloft over the
Guadalupe Mountains, but NAM and GFS cross-sections of wind speeds
show absence of mountain wave signature, therefore not expecting
winds to reach advisory criteria this afternoon. For 14Z-01Z today
when winds increase with daytime mixing, went with NBM 90th
percentile for wind speeds and blend of NBM and NBM 90th
percentile for wind gusts after examining GFS and NAM MOS for GDP.
A broad upper level over the northern CONUS transitions to a
positively tilted trough by tomorrow, maintaining dry
southwesterly flow over the region. The continued warmer and drier
weather combined with critically dry fuels west of the Pecos
River will mean persisting fire risk. More on this in the Fire
Weather Discussion. However, the warmer and drier stretch will be
broken by a cold front moving south through the area tomorrow into
Friday.

Highs today under abundant sunshine, ridging and westerly
downsloping surface winds will be a few degrees above average for
this time of year everywhere, with 90s, 80s west and east of the
Pecos River in the SE NM plains, northwestern Permian Basin, and
higher elevations of West Texas, with triple digit readings near
the Rio Grande. Tonight under light southwesterly winds continues
the trend of warmer than average nighttime lows, with 60s for most
aside from 50s across most of the SE NM plains, northern Permian
Basin, and higher elevations of West Texas. Lows could fall into
the upper 40s in upper Lea County depending on southward
progression of cold front. The front is expected to be slower to
move through the area tomorrow than indicated in previous runs.
Therefore, most of the area tomorrow will be south of the front
and highs will not be much different than today, while highs north
of the front will be near normal and mostly in the 80s, maybe
some upper 70s in northernmost parts of Lea County and the Permian
Basin. With dry southwest flow and westerly downsloping surface
winds the last few days, most moisture has been scoured out of the
area, so rain is not forecast ahead of the cold front. However,
with increased moisture behind the cold front, rain chances
increase. See the Long Term discussion for more details.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 242 AM CDT Wed May 8 2024

Thursday night, the front that moved into the region will finally
continue its southward progression to the Rio Grande with the loss
of heating, though despite its passage, lows early Friday morning
will remain on the mild side. Lows are progged to range from the
lower 50s north to the lower 60s through the river valleys, with a
few lows in the upper 40s possible in the mountains and northern
Lea county, owing mainly to the subtle increase in moisture
accompanying the front. The change will be most noticeable in high
temperatures Friday and Saturday, as easterly to northeasterly
surface flow and cold advection persists in the wake of the front.
Temperatures will top out in the 70s and lower 80s for most each
day, with 90s confined to the Rio Grande Valley. Aloft, as the low
that drove weather earlier in the forecast moves across the Great
Lakes, a secondary low on the western periphery of the broader
CONUS trough takes shape over the Great Basin Thursday night into
Friday. Cluster analysis and deterministic guidance are in fairly
good agreement in this low remaining fairly stationary until
Saturday, when it begins to meander eastward across the Four
Corners Region, eventually opening up and becoming absorbed into
the mean flow as it translates into the Central Plains Sunday
night into Monday.

Ahead of the aforementioned shortwave, upslope surface flow as
well as southwesterly flow aloft and increasing mid-level
moisture will yield increasing rain chances. While there may be
some showers across the Lower Trans Pecos and Stockton Plateau
Friday afternoon, the best chance for rain looks to be Saturday as
ascent increases when the low finally begins its eastward trek.
The dryline will be well to the west, allowing for the potential
for fairly widespread showers and thunderstorms, though currently,
rainfall amounts remain uncertain. Ensembles indicate a medium
(40-60%) probability for rainfall amounts greater than a tenth of
an inch for the 24-hr period from Saturday morning through Sunday
morning for most locations along and east of the Pecos, with a low
(10-30%) probability for greater than a half inch over the same
time frame, mainly across the eastern Permian Basin. Any rainfall
would be welcome, especially for areas west of the Pecos that have
missed out on recent rainfall, though probabilities there are a
bit lower. However, the details may change between now and then.
Severe potential also remains uncertain, though in an isentropic
upglide regime and with a lack of steep mid-level lapse rates,
rain with embedded thunderstorms looks to be more likely than
organized severe weather, with thunderstorms lending to a
localized potential for heavier rainfall.

Activity will gradually shift eastward Sunday and Sunday night as
the trough moves into the plains, with dry conditions returning
for much of the region early next week as thunderstorm chances are
confined mainly to far eastern and northeastern portions of the
area. Temperatures begin a quick rebound on Sunday in spite of
northwesterly flow aloft, topping out just a bit below normal in
the lower to middle 80s for most, with 90s along the Rio Grande
and portions of the Pecos Valley. Temperatures continue to climb
at least a couple of degrees each day early next week, with
widespread highs in the upper 80s to middle 90s by Tuesday, and
100s along the Rio Grande in the Big Bend.

JP

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Wed May 8 2024

VFR VIS and CIGS and west to southwest winds prevail at all
terminals throughout entire TAF period. Winds increase Wednesday
morning beginning 14Z-15Z and decrease in the evening starting
00Z-02Z Thursday. Winds remain above 10kts at CNM and HOB for
entire period, with strongest winds at all terminals occurring
from 20Z-00Z, and gusts near or above 30kts at CNM, HOB, and INK
and up to 25kts elsewhere.

&&

.FIRE WEATHER...
Issued at 242 AM CDT Wed May 8 2024

Another day of hot, dry, and breezy conditions is ahead today,
complete with another round of critical fire weather conditions
for western portions of the area. Widespread 20ft winds around
20-25 mph with gusts up to around 40 mph are expected from
Southeast New Mexico southward to the Rio Grande in the Presidio
Valley, and unfortunately, most of these areas have missed out on
any appreciable rainfall so far this spring. RHs will bottom out
below 15% areawide today, in the single digits along and west of
the Pecos. Thus, the aforementioned areas remain under a Red Flag
Warning today, with recent wetting rains across the Permian Basin,
Lower Trans Pecos, and Stockton Plateau the primary limiting
factor in eastward expansion given ERCs remain under the 70th
percentile. RFTIs out west will top out around 5-7 today, locally
reaching values up to 8 where winds are stronger and where ERCs
are closer to the 90th percentile. Conditions will improve this
evening as winds diminish, however the persistent westerly flow
will keep recovery at a minimum, with poor to fair recovery across
much of the region, and good recovery focused mainly over the
northern and northeastern Permian Basin.

Thursday will see a change as a cold front starts moving into the
region, accompanied by cooler temperatures, a northeasterly wind
shift, and a subtle increase in moisture. Ahead of the front,
critical RHs are expected once again for most of the area, with
single digits along and west of the Pecos as the front stalls out
near the river valley during the day. Fortunately, winds will be
lighter, precluding more significant fire weather concerns. For
now, have foregone issuing another Fire Weather Watch for
Thursday, with the thought that a strongly-worded RFD may be
warranted, mainly for locations from the Delaware Mountains to the
Davis Mountains southward into into the Big Bend and Presidio
Valley, where intermittent localized stronger winds may be
possible across higher elevations. After Thursday, fire weather
concerns will be as the front makes its way south, with below
normal temperatures and increased rain chances through the
weekend. Warmer and drier weather returns early next week, though
winds currently look to remain lighter, keeping fire weather
concerns at bay.

JP

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               92  58  85  58 /   0   0   0   0
Carlsbad                 90  58  90  55 /   0   0   0   0
Dryden                   98  67 100  65 /   0   0   0  10
Fort Stockton            94  64  94  59 /   0   0   0  10
Guadalupe Pass           80  57  79  53 /   0   0   0   0
Hobbs                    88  54  86  53 /   0   0   0   0
Marfa                    87  51  87  50 /   0   0   0   0
Midland Intl Airport     90  60  88  58 /   0   0   0   0
Odessa                   91  62  89  59 /   0   0   0   0
Wink                     94  59  93  59 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
     PM MDT/ this evening for Chinati Mountains-Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Marfa Plateau-Presidio Valley-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

NM...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

&&

SHORT TERM...94
LONG TERM....84
AVIATION...94
Hazardous weather outlook, May 8, 2:03 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
303 AM CDT Wed May 8 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
303 AM CDT Wed May 8 2024 /203 AM MDT Wed May 8 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect this afternoon through early this
evening for Southeast New Mexico and West Texas south to the Presidio
Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near critical fire weather conditions are possible Thursday, mainly
across the higher terrain of Southwest Texas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
May 8, 3:38 AM CST to 8:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 8, 8:51 AM CST to 9:16 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176007, 1176006.